Alert archive / Alabama / River Flood Warnings in 2014

River Flood Warning 47, NWS Birmingham, AL

December 24, 20145 counties in Alabama

NWS Birmingham, AL issued this river flood warning at Dec 24, 2014, 10:01 AM CST for 5 counties in Alabama. It took effect at Dec 24, 2014, 3:00 PM CST. It was in force for 53 hr.

The area

The outline as issued.

The facts

Issued
Dec 24, 2014, 10:01 AM CST (16:01 UTC)
In effect from
Dec 24, 2014, 3:00 PM CST
Expired
Dec 26, 2014, 8:00 PM CST
In force
53 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
Minor

Counties Greene County, AL, Hale County, AL, Marengo County, AL, Pickens County, AL, Sumter County, AL

The radar

The Columbus AFB radar (KGWX), 94 km from the middle of the area, began a volume at 16:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Tombigbee River at Bevill Lock and Dam (AVLA1).

Action stage
122 ft
Minor stage
122 ft
Moderate stage
133 ft
Major stage
135 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02444161, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

498 
WGUS44 KBMX 241601
FLWBMX


BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING 
NATIONAL WEATHER SERVICE BIRMINGHAM AL 
1001 AM CST WED DEC 24 2014

...THE NATIONAL WEATHER SERVICE IN BIRMINGHAM AL HAS ISSUED A FLOOD 
WARNING FOR THE FOLLOWING RIVERS IN ALABAMA... 

  TOMBIGBEE RIVER AT BEVILL LOCK AND DAM AFFECTING GREENE...HALE...
  MARENGO...PICKENS AND SUMTER COUNTIES.

.HEAVY RAINFALL OF 3 TO 6 inches INCHES HAS FALLEN OVER THE UPPER TOMBIGBEE 
RIVER BASIN AND A FLOOD WARNING IS NOW IN EFFECT FOR THE TOMBIGBEE RIVER AT 
BEVILL LOCK AND DAM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE CARS THROUGH FLOODED AREAS.  TURN AROUND...DON'T DROWN. 

ANOTHER STATEMENT WILL BE ISSUED BY THU MORNING...OR SOONER IF 
CONDITIONS WARRANT.

&&

ALC063-065-091-107-119-250401-
/O.NEW.KBMX.FL.W.0047.141224T2100Z-141227T0200Z/
/AVLA1.1.ER.141224T2100Z.141225T1200Z.141226T1400Z.NO/
1001 AM CST WED DEC 24 2014

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM AL HAS ISSUED A 

* FLOOD WARNING FOR 
  THE TOMBIGBEE RIVER AT BEVILL LOCK AND DAM.
* FROM THIS AFTERNOON TO FRIDAY EVENING...OR UNTIL THE WARNING IS 
  CANCELLED.
* AT  8:00 AM WEDNESDAY THE STAGE WAS 117.7 FEET. 
* FLOOD STAGE IS 122.0 FEET. 
* MINOR FLOODING IS FORECAST. 
* FORECAST...RISE ABOVE FLOOD STAGE BY LATE THIS AFTERNOON AND 
  CONTINUE TO RISE TO NEAR 123.9 FEET BY TOMORROW MORNING . THE RIVER
  WILL FALL BELOW FLOOD STAGE BY FRIDAY MORNING.
* IMPACT...AT 122.0 FEET...CATTLE IN LOW-LYING AREAS OF SOUTHERN 
  PICKENS COUNTY SHOULD BE MOVED TO HIGHER GROUND. CATTLE ARE CUTOFF 
  IN LOWLANDS OF SOUTHERN PICKENS COUNTY AT STAGES ABOVE 122 FEET.

&&

LAT...LON 3321 8827 3307 8816 3287 8813 3285 8822
          3301 8825 3320 8832         

$$
1 follow-up statement
562 
WGUS44 KBMX 250321
FLWBMX


BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING 
NATIONAL WEATHER SERVICE BIRMINGHAM AL 
921 PM CST WED DEC 24 2014


.THE RIVER HAS ALREADY CRESTED JUST BELOW FLOOD STAGE AND WILL 
CONTINUE TO FALL.

&&

ALC063-065-091-107-119-250351-
/O.CAN.KBMX.FL.W.0047.000000T0000Z-141227T0200Z/
/AVLA1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
921 PM CST WED DEC 24 2014

* AT  8:00 PM WEDNESDAY THE STAGE WAS 120.5 FEET. 
* FLOOD STAGE IS 122.0 FEET. 
* NO FLOODING IS CURRENTLY FORECAST.
* IMPACT...AT 122.0 FEET...CATTLE IN LOW-LYING AREAS OF SOUTHERN 
  PICKENS COUNTY SHOULD BE MOVED TO HIGHER GROUND. CATTLE ARE CUTOFF 
  IN LOWLANDS OF SOUTHERN PICKENS COUNTY AT STAGES ABOVE 122 FEET.

&&

LAT...LON 3321 8827 3307 8816 3287 8813 3285 8822
          3301 8825 3320 8832         

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this river flood warning went out at Dec 24, 6:05 AM CST, 3 hours 56 minutes earlier.

Area forecast discussion, Dec 24, 6:05 AM CST, 3 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
605 AM CST WED DEC 24 2014

.UPDATE...
AVIATION DISCUSSION.

&&

.DISCUSSION...

A COLD FRONT IS FINALLY ON THE MOVE THIS MORNING...CURRENTLY
LOCATED NEAR THE MS/AL STATE LINE. THE FRONT WILL GAIN FORWARD
SPEED THROUGH THE DAY AS THE UPPER-LEVEL TROUGH SHIFTS EASTWARD.
RAIN AHEAD OF THE FRONT SHOULD EXIT THE EASTERN PART OF THE CWA
BY 15Z WITH ONLY A SLIGHT CHANCE OF SHOWERS ACROSS THE NORTH
ASSOCIATED WITH LOW-LEVEL MOISTURE LINGERING BEHIND THE FRONT.
SURFACE HIGH PRESSURE WILL MOVE INTO THE REGION TONIGHT WITH LOWS
IN THE MID TO UPPER 30S EXPECTED ACROSS MOST OF THE FORECAST AREA.

CHRISTMAS DAY IS SHAPING UP TO BE VERY NICE WITH HIGHS IN THE 50S
AND SUNNY SKIES. TRANQUIL CONDITIONS WILL CONTINUE INTO FRIDAY
WITH HIGH PRESSURE REMAINING IN PLACE.

A LARGE-SCALE PATTERN CHANGE IS SET TO TAKE PLACE OVER THE WEEKEND
AS A LONGWAVE TROUGH BECOMES ESTABLISHED OVER MUCH OF THE COUNTRY.
PERSISTENT SOUTHWESTERLY FLOW ALOFT WILL LEAD TO AN INCREASE IN
MOISTURE BY LATE SATURDAY INTO SUNDAY. HAVE INCREASED POPS INTO
THE LIKELY CATEGORY WITH MODELS COMING INTO BETTER AGREEMENT IN
THIS SCENARIO. UPPER-LEVEL SOUTHWESTERLY FLOW WILL CONTINUE INTO
MONDAY AND TUESDAY AS WELL...WITH POSSIBLY ENOUGH MOISTURE AND
LIFT MOISTURE FOR ADDITIONAL RAIN CHANCES...BUT CONFIDENCE IN IS
NOT VERY HIGH AS MODEL SOLUTIONS BEGIN TO DIVERGE.

THE MAIN STORY BY TUESDAY COULD BE THE APPROACH OF A POTENTIALLY
MAJOR ARCTIC FRONT AND THE IMPLICATIONS FOR OUR AREA. DECIDED NOT
TO INTRODUCE ANY FROZEN PRECIP INTO THE FORECAST JUST YET...BUT
THE UPPER-LEVEL PATTERN DEPICTED BY BOTH THE GFS AND ECMWF ARE
LOOKING QUITE INTERESTING TO SAY THE LEAST.

87/GRANTHAM

&&

.AVIATION...
12Z TAF DISCUSSION.

LARGE RAIN SWATH NOW PUSHING EAST OF ALL TERMINALS. BEHIND THE
MODERATE TO HEAVY RAIN...AN AREA OF LOW CIGS AND LIGHT RAIN/DRIZZLE
EXTENDS BACK TO THE WEST...INTO MISSISSIPPI. HAVE BASED PREVAILING
CONDITIONS ON THE EXPECTATION THAT LIGHT RAIN AND/OR DRIZZLE WILL
OCCUR FOR MUCH OF THE MORNING WITH IFR CIGS. FRONT IS SLOWLY PUSHING
ACROSS WESTERN PORTIONS OF THE STATE...SO WIND SHIFT WILL BE SLOWER
THAN WHAT EARLIER GUIDANCE WAS INDICATING. WITH THE WIND SHIFT TO
THE NORTHWEST...WINDS AND CIGS SHOULD INCREASE SLIGHTLY. WILL
MAINTAIN MVFR CIGS THROUGH THE PERIOD GIVEN LOW LEVEL MOISTURE
REMAINING ACROSS THE AREA.

14

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     55  36  51  29  57 /  60  10   0   0  10
ANNISTON    57  37  53  31  59 /  60  10   0   0   0
BIRMINGHAM  56  37  54  35  58 /  40  10   0   0  10
TUSCALOOSA  56  36  56  35  60 /  20   0   0   0  10
CALERA      58  37  54  35  59 /  30   0   0   0  10
AUBURN      60  37  55  35  58 /  80   0   0   0   0
MONTGOMERY  59  36  57  35  63 /  50   0   0   0  10
TROY        60  35  56  33  62 /  60   0   0   0  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

87/14
Hazardous weather outlook, Dec 24, 4:34 AM CST, 5 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
434 AM CST WED DEC 24 2014

ALZ011>015-017>050-251045-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
434 AM CST WED DEC 24 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 23, 6:01 PM CSTTornado WarningBMXBibb, Chilton, Perry23 min
Dec 23, 6:08 PM CSTAreal Flood AdvisoryBMXFayette, Lamar, Marion, Pickens, Tuscaloosa, Walker and 1 more3 hr
Dec 23, 6:16 PM CSTAreal Flood AdvisoryBMXAutauga, Chilton, Coosa, Dallas, Lowndes, Shelby and 1 more59 min
Dec 23, 6:18 PM CSTSevere Thunderstorm WarningBMXAutauga, Chilton, Dallas, Lowndes57 min
Dec 23, 6:41 PM CSTFlash Flood WarningBMXLamar3 hr
Dec 23, 6:41 PM CSTSpecial Weather StatementBMXClay, Coosa, Talladega, Tallapoosa49 min
Dec 23, 6:44 PM CSTFlash Flood WarningBMXJefferson3 hr
Dec 23, 6:50 PM CSTFlash Flood WarningBMXMarion, Winston3 hr
Dec 23, 6:55 PM CSTSpecial Weather StatementBMXBullock, Elmore, Macon, Montgomery65 min
Dec 23, 6:57 PM CSTAreal Flood AdvisoryBMXBullock, Clay, Elmore, Montgomery, Talladega, Tallapoosa63 min
Dec 23, 7:38 PM CSTSpecial Weather StatementBMXChambers, Randolph, Tallapoosa52 min
Dec 23, 7:58 PM CSTSpecial Weather StatementBMXBarbour, Bullock, Lee, Macon, Pike, Russell62 min
Dec 23, 9:00 PM CSTSpecial Weather StatementBMXBarbour, Russell60 min
Dec 23, 9:48 PM CSTFlash Flood WarningBMXLamar3 hr

Nearby

River Flood Warnings in Alabama, 2014Every river flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.